Maryland, 2017

Tornado and Hail in Maryland, February 25, 2017

February 25, 2017 · NWS LWX · 17 events in 7 counties and zones

A potent cold front passed through the area on the 25th. Southerly winds ahead of the boundary ushered in unusually warm and humid conditions for this time of year which led to some instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front passed through the area on the 25th. Southerly winds ahead of the boundary ushered in unusually warm and humid conditions for this time of year which led to some instability. Showers and thunderstorms developed, and this convection was able to pull down strong winds from aloft and also produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 25, 12:48 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 25, 12:48 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1248 PM EST Sat Feb 25 2017

.SYNOPSIS...
A cold front will cross the area today. High pressure will
return to the area Sunday through early next week. A warm front
will then lift north into the area Tuesday into Wednesday
followed by another cold front Wednesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Earlier precipitation dissipated, but a band of thunderstorms
have developed in Virginia along wind shift boundary...ahead of
the cold front. Have used this feature as the catalyst for
showers/thunderstorms this afternoon. All forecasts have been
updated. Will be monitoring for severe thunderstorm potential.

From previous discussion...

Have an anonomously warm/humid air mass in place. In spite of
approaching cloudcover, which may act to limit heating, would
not want to discount heating potential. Therefore, am not
backing down on temperature forecast. For that matter, little
change made to overall forecast. Anticipate line of showers to
reintensify upon diurnal heating. There is a well defined
baroclinic boundary to drive convection, and heating will add
the necessary instability/lift (1000 J/kg CAPE...in February).
Believe that downward transport of momentum to be the primary
threat. However, wet-bulb zero climatologically low (around
8500 ft) and lapse rates rather high, so any of the taller
updrafts may contain a hail threat too. Current timing would
place this activity near the Blue Ridge by noon, and the I-95
corridor around 3pm. HRRR/RAP depict good consistency
temporally. By 6pm, all activity should be pushing onto the
Eastern Shore.

Temperatures will fall quickly as the front passes, and
westerly winds will increase with gusts of 30-40 mph possible.
The best surge of winds may come during the early evening. Lows
will ultimately bottom out in the 30s, with some 20s west of the
Blue Ridge. A period of upslope snow showers could produce
localized amounts up to an inch west of the Allegheny Front.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure moves in from the west Sunday, allowing winds to
gradually relax. Highs will be much cooler but closer to normal
in the mid 40s to lower 50s. Lows will fall back to the upper
20s and 30s Sunday night as the high begins to move east.

While no well defined system is expected for Monday into Monday
night, there will be increased isentropic lift, and an inverted
trough may develop along the Carolina coast to SE VA. Will have
gradually increasing chances of showers through the period,
highest S/E of DC Monday night. Temperatures will gradually warm
back up as well.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Another system will slowly lift northeast across the Plains and
Great Lakes Tuesday through Wednesday night. This system will
push a warm front back northward across the region Tuesday
and Tuesday night, with solid warm sector weather expected by
Wednesday afternoon. Showers will be possible through this
entire period. Then the cold front will cross the region
Wednesday night with more showers and perhaps a stray
thunderstorm. This system looks a little weaker than the current
one but not a whole lot so we may have some of the same
concerns. After the system passes, we turn notably cooler
Thursday and Friday as Canadian high pressure tries to build in.
A weak clipper could even try to sneak across the area at the
end of the week but this is highly uncertain. There is a small
potential that this system could even try to bring a little
snow, but odds again are quite small at this point. In any case,
after all this mild weather, the slightly cooler than normal
weather expected for the end of this week will feel pretty cold.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A sharp cold front will be crossing the terminals this
afternoon. (MRB may be a pinch before noon.) Expect a line of
showers/storms to accompany the front, which could pose brief
IFR conditions and strong wind gusts above 40 kt. Winds will
sharply shift to the west behind the front, with 30-35 kt gusts
possible through mid- evening or so. Winds gradually diminish
through Sunday as high pressure builds.

No major impacts are forecast Monday and Monday night, although
there will be increasing chances for some light rain showers.

Potential for sub-VFR conditions Tuesday through Wednesday night
as a warm front moves north followed by a cold front, with
showers reducing visibility along with low clouds possible.

&&

.MARINE...
Gale Warning now in effect, although strongest gusts will be
later today. Sharp cold front will move eastward this
afternoon, accompanied by strong showers and storms with 40+ kt
wind potential. Winds also shift to west, with continuing gusts
near gale force possible through the evening. The main story is
the sudden onset, which may catch boaters off guard after the
mild morning.

SCA conditions then continue through Sunday afternoon. Brief
lull Sunday night with high pressure, but southerly winds could
again reach SCA criteria on Monday into Monday night.

System moving through Tuesday/Wednesday may result in continued
SCA conditions as southerly flow continues.

&&

.CLIMATE...
Record high maximum and minimum temperatures for February 25:
BWI 83F (1930), 52F (1930)
DCA 84F (1930), 54F (1891)
IAD 79F (2000), 47F (2000)

Warmest Februaries (average temperature)
   DCA           BWI           IAD
1. 46.9 (1976)   44.0 (1976)   42.1 (1990)
2. 45.2 (1990)   43.9 (1949)   41.1 (1976)
3. 44.7 (1997)   43.3 (1890)   41.0 (1998)
4. 44.3 (2012)   42.7 (1932)   40.9 (2012)
5. 43.9 (1949)   42.6 (1909)   40.5 (1997)

Feb 2017 (through the 24th)
DCA: 47.1    BWI: 43.7    IAD: 44.5

Warmest Winters (Dec 1-Feb 28/29)
   DCA              BWI              IAD
1. 44.7 (1931-32)   45.3 (1931-32)   40.0 (2011-12)
2. 44.3 (1889-90)   44.4 (1889-90)   39.7 (2001-02)
3. 43.3 (2011-12)   42.4 (1948-49)   39.4 (1997-98)
4. 43.2 (2001-02)   41.9 (1949-50)   39.0 (2015-16)
5. 42.8 (1949-50)   41.3 (1879-80)   38.3 (1990-91)

Winter 2016-17 (through Feb 24)
DCA: 43.7    BWI: 40.3    IAD: 40.7

Driest Februaries (total precipitation)
   DCA           BWI           IAD
1. 0.35 (2009)   0.26 (2009)   0.25 (1978)
2. 0.42 (1978)   0.36 (2002)   0.35 (2009)
3. 0.47 (2002)   0.56 (1978)   0.46 (2002)
4. 0.62 (1901)   0.63 (1977)   0.49 (1977)
5. 0.66 (1977)   0.65 (1901)   0.68 (1968)

Feb 2017 (through the 24th)
DCA: 0.16    BWI: 0.46    IAD: 0.25

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 AM to 4 PM EST Sunday for
     ANZ530>543.
     Gale Warning until 1 AM EST Sunday for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...HTS/ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/HTS/RCM
MARINE...ADS/HTS/RCM
CLIMATE...BAJ/DFH/RCM
Hazardous weather outlook, Feb 25, 1:42 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
142 PM EST Sat Feb 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
142 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued until 8pm.

A gale warning is in effect for all the waters from 10 AM EST
today to 1 AM EST Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather via standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
142 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued for all counties east
of the Blue Ridge as well as the Martinsburg-Hagerstown area until
8pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather via standard operating
procedures.

HTS

In the hours before

Local storm report, Feb 25, 1:44 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     1 N CHARLOTTESVILLE     38.05N  78.49W
02/25/2017                   CITY OF CHARLOTTES VA   911 CALL CENTER

            TREE DOWN AT 1500 BLOCK OF DAIRY RD

&&

EVENT NUMBER LWX1700689

KLW
Local storm report, Feb 25, 1:54 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             ORANGE                  38.24N  78.10W
02/25/2017  M0.88 INCH       ORANGE             VA   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1700690

KLW
Local storm report, Feb 25, 2:10 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     1 SSW NASONS            38.24N  78.03W
02/25/2017                   ORANGE             VA   911 CALL CENTER

            LARGE TREE DOWN NEAR ORANGE COUNTY LANDFILL

&&

EVENT NUMBER LWX1700691

MUCCILLI
Local storm report, Feb 25, 2:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     2 ENE COVESVILLE        37.90N  78.67W
02/25/2017                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN ONTO POWER LINES AT 4734 COWAN RD

&&

EVENT NUMBER LWX1700692

KLW
Local storm report, Feb 25, 2:18 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             3 W LOGAN               38.22N  77.81W
02/25/2017  M1.00 INCH       SPOTSYLVANIA       VA   EMERGENCY MNGR

&&

EVENT NUMBER LWX1700693

KLW

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Frederick

When
February 25, 2:23 PM EST
Where
Frederick County, 0.53 mi ESE of Le Gore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.547, -77.311

Quarter sized hail was reported near Woodsboro.

Hail, Carroll

When
February 25, 2:57 PM EST
Where
Carroll County, 0.31 mi SW of Eastview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.517, -76.955

Quarter sized hail was reported near Reese.

Tornado, Charles

When
February 25, 3:06 PM EST to 3:17 PM EST
Where
Charles County, 1.75 mi N of La Plata to 1.28 mi ENE of Beantown
Rating
EF1
Path length
8.44 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
38.555, -76.984

National Weather Service personnel completed a ground survey |along with radar analysis and concluded a tornado that peaked at |low-end EF1 intensity with winds of 90 MPH produced damage along a|8.4 mile path, beginning near the intersection of U.S. Route 301|(Crain Highway) and Rosewick Road in north La Plata MD. The |tornado then moved northeast lifting near the intersection of St. |Peters Church Road and Gruss Farm Place in east Waldorf.

Along the tornadoes path, numerous trees were observed to have |been snapped, uprooted, and toppled in multiple directions. The |fallen trees downed many power lines and blocked multiple roads. |Some trees and large branches also fell onto homes and garages. |Minor roof damage was also observed with the removal of shingles |and eaves. Some loss of insulation was observed near where the |tornado peaked in intensity.

Initial concentrated path of tree damage was observed near the |Rosewick Crossing Shopping Center. A narrow path of tree damage |then continued northeast near White Plains Village, where minor |roof damage in the form of loss of shingles and eaves was|observed to several homes. The tornado then continued northeast |crossing Billingsley Road near St. Charles Parkway, where more |tree and minor roof damage was observed.

The tornado continued further northeast, peaking in intensity|near the Smallwood Village Shopping Center and Huntington|Townhouses, where the low-end EF1 damage and maximum path width|of 125 yards was observed. Numerous trees were observed down |across these areas with multiple instances of shingle, siding, and|eave damage. It was in this area where some loss of roof insulation|was observed. A light post was blown over and some windows were |also blown out. Just to the northeast a car port was lifted and |collapsed on a few automobiles.

The tornado then continued to create areas of minor roof and tree|damage as it moved northeast, passing just to the north of the |St. Peters Catholic Church, beyond there damage became more |spotty, with the tornado likely lifting just to the northeast of |the church near St. Peters Church Road.

Thunderstorm Wind, Charles

When
February 25, 3:10 PM EST
Where
Charles County, 2.18 mi S of White Plains
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.549, -76.947

A wind gust of 60 mph was reported.

Hail, Charles

When
February 25, 3:13 PM EST
Where
Charles County, 1.19 mi ENE of Waldorf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.635, -76.899

Quarter sized hail was reported at Old Washington Road near Waldorf.

Thunderstorm Wind, Charles

When
February 25, 3:19 PM EST
Where
Charles County, 0.47 mi NW of Waldorf
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.634, -76.927

A wind gust of 64 mph was reported.

Hail, Baltimore

When
February 25, 3:25 PM EST
Where
Baltimore County, 0.92 mi S of Fullerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.357, -76.523

Quarter sized hail was located near Fullerton.

Hail, Baltimore

When
February 25, 3:25 PM EST
Where
Baltimore County, 1 mi NNE of Fullerton
Measured
1 in hail
Reported by
Public
Coordinates
39.383, -76.513

Quarter sized hail was reported at the intersection of Route 43 and Walter Boulevard.

Hail, Charles

When
February 25, 3:25 PM EST
Where
Charles County, 1.33 mi SSE of Gallant Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.583, -76.769

Quarter sized hail was reported near Aquasco.

Hail, Baltimore

When
February 25, 3:26 PM EST
Where
Baltimore County, 1.44 mi NW of Poplar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.362, -76.472

Quarter sized hail was reported near Rossville.

Hail, Baltimore

When
February 25, 3:30 PM EST
Where
Baltimore County, 1.83 mi ENE of Linhigh
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.375, -76.466

Half dollar sized hail was reported at the White Marsh Mall.

Hail, Calvert

When
February 25, 3:30 PM EST
Where
Calvert County, 0.2 mi NW of Paris
Measured
1.25 in hail
Reported by
Public
Coordinates
38.702, -76.583

Half dollar sized hail was reported near Mount Harmony.

Hail, Calvert

When
February 25, 3:35 PM EST
Where
Calvert County, 0.52 mi NNW of Chesapeake Beach
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.687, -76.533

Quarter sized hail was reported at Chesapeake Beach.

Thunderstorm Wind, Harford

When
February 25, 3:36 PM EST
Where
Harford County, 0.69 mi NNE of Coopstown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.589, -76.414

Wind damage was reported to a barn.

Thunderstorm Wind, St. Mary'S

When
February 25, 3:43 PM EST
Where
St. Mary'S County, 1.41 mi ESE of Hunterville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.462, -76.706

A tree fell on power lines near the intersection of New Market Turner Road and Flora Corner Road.

Hail, St. Mary'S

When
February 25, 4:23 PM EST
Where
St. Mary'S County, 1.55 mi WNW of Chingville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.236, -76.578

Half dollar sized hail was reported near Redgate.

Hail, St. Mary'S

When
February 25, 4:24 PM EST
Where
St. Mary'S County, 0.96 mi NW of Chingville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.241, -76.560

Half dollar sized hail was reported near Callaway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyThe tornado archive for Maryland, 2017Warnings in Maryland, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680672, 680673, 680690, 680688, 680674, 680689, 680675, 680677, 680678, 680679, 680680, 680681, 680683, 680686, 680687, 680684, 680685.